South Carolina, 2003

Hail in South Carolina, March 20, 2003

March 20, 2003 · NWS CHS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 20, 3:03 PM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Mar 20, 3:03 PM EST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EST THU MAR 20 2003

PUBLIC...NUMEROUS WX AND EQUIP PROBLEMS TDA...INCLUDING IFPS. WARM
FRONT REMAINS INLAND ALONG CWA BOUNDARY WITH CAE. AREA OF PRECIP
MOVD THRU EARLIER TDA AND SUN CAME OUT BRIEFLY. AIRMASS BECAME QUITE
UNSTBL AS DEWPTS STILL RANGE FROM MID 60S NE PTN OF CWA TO LWR 70S
SW PTN OF CWA. NUMEROUS STG/SVR TSTMS MOVG THRU CWA AT THIS TIME.
TSTMS APPEAR TO BE TRAINING ACROSS AREA THAT IS ALREADY SATURATED SO
WILL LEAVE FLOOD WATCH UP THRU THE EVENING HOURS. ONCE CDFNT CLR THE
AREA FRI NIGHT/EARLY SAT MRNG...AIRMASS WILL DRY OUT. WEEKEND LOOKS
LIKE IT SHOULD BE QUIET FOR A CHANGE. THRU THE FIRST PART OF NEXT
WEEK...LOOKS LIKE WE SHOULD REMAIN DRY.

MARINE...COASTAL WINDS HAVE RECOVERED IN THE WAKE OF THIS MORNINGS
SQUALL LINE.  WIND SPEEDS ARE COMING UP...BUT THE GRADIENT SHOULD
NOT BE AS STRONG AS THIS MORNING.  WILL KEEP SCA UP IN AMZ350-374
BUT DROP IN AMZ352-354.  WILL KEEP MENTION OF STRONGER WINDS AROUND
THUNDERSTORMS THIS EVENING.  WITH ASTRONOMICAL HIGH TIDES EXPECTED
ONCE AGAIN...WILL GO WITH SHALLOW COASTAL FLOODING FOR MARINE ZONES
TONIGHT.  NO HEADLINES LOOKING AHEAD FOR DAYS 2 THROUGH 5.

GA...TORNADO WATCH GAZ087-088-099>101-114>119-137>141 TIL 9 PM.
     SMALL CRAFT ADVISORY AMZ374.
     FLOOD WATCH GAZ087-088-099>101-114>119-137>141 TONIGHT.
     SHALLOW COASTAL FLOODING NEAR TIME OF HIGH TIDE THIS EVENING.
SC...TORNADO WATCH SCZ040-042>045-047>050 TIL 9 PM.
     SMALL CRAFT ADVISORY AMZ350.
     FLOOD WATCH SCZ040-042>045-047>050 TONIGHT.
     SHALLOW COASTAL FLOODING NEAR TIME OF HIGH TIDE THIS EVENING.

HARRISON/ST. JEAN
Hazardous weather outlook, Mar 20, 3:39 AM EST, 17 hours 26 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE ACROSS THE
AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF
1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING
PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD
WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.  REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.  REFER TO THE LATEST
DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SCW

In the hours before

Local storm report, Mar 20, 5:59 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
559 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0424 PM    8 NE SHELLMAN BLUFF       GA   60 MPH TSTM WIND GUST
03/20/03   MCINTOSH                       REPORTED BY EMPLOYEE OF
                                          HARRIS NECK NWR.

0200 PM    WALTHOURVILLE             GA   .75 INCH HAIL
03/20/03   LIBERTY                        REPORTED BY LONG WARNING
                                          POINT.

PM
Special weather statement, Mar 20, 7:03 PM EST, 2 hours 2 minutes before
GAZ114-115-210030-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
703 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 730 PM EST...

AT 703 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF ALTAMAHA...OR ABOUT
7 MILES NORTH OF BAXLEY...MOVING EAST AT 55 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ALTAMAHA...REIDSVILLE...
HUGHLAND...FIVE POINTS...TISON...MENDES...MANASSAS AND GLENNVILLE
THROUGH 730 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG ITS PATH
WITH WINDS TO 50 MPH.  STAY TUNED TO NOAA WEATHER RADIO FOR
POSSIBLE UPDATES OR WARNINGS.

PY
Special weather statement, Mar 20, 7:31 PM EST, 1 hour 34 minutes before
GAZ100-115-116-210100-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
731 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...BULLOCH COUNTY AND
BRYAN COUNTY THROUGH 800 PM EST...

AT 731 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF HAGAN...OR ABOUT 3
MILES SOUTHWEST OF CLAXTON...MOVING NORTHEAST AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNDINE...HAGAN...
CLAXTON...ADABELLE...DAISY...OVERBROOK...GROVELAND AND EDNA THROUGH
800 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
WINDS TO 50 MPH.  A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR WARNINGS.
Special weather statement, Mar 20, 7:56 PM EST, 1 hour 9 minutes before
GAZ137-138-140-210130-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
756 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...MCINTOSH COUNTY AND
LIBERTY COUNTY THROUGH 830 PM EST...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM...

AT 756 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF WEFANIE TO 16 MILES WEST OF COX...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND DONALD...LUDOWICI...GUM BRANCH...COX AND
WALTHOURVILLE THROUGH 830 PM EST.

GUSTY WINDS OF 45 TO 55 MPH...HEAVY RAINFALL AND FREQUENT LIGHTNING
CAN BE EXPECTED.
Special weather statement, Mar 20, 8:35 PM EST, 30 minutes before
GAZ117-119-137>140-210200-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
835 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...MCINTOSH COUNTY...
BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 900 PM
EST...
...TORNADO WATCH IN EFFECT UNTIL 900 PM...

AT 835 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING 4
MILES SOUTH OF LUDOWICI TO 16 MILES SOUTHEAST OF HINESVILLE...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND LECOUNT...RETREAT...HALFMOON
LANDING...RICEBORO...SEABROOK...CROSSROADS...SCREVEN FORK AND
OSSABAW ISLAND THROUGH 900 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Mar 20, 8:40 PM EST, 25 minutes before
SCZ042-047-048-210215-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
840 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...JASPER COUNTY
AND BEAUFORT COUNTY THROUGH 915 PM EST...

AT 840 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER TILLMAN...OR ABOUT 9 MILES WEST OF
RIDGELAND...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND TARBORO...TILLMAN...SWITZERLAND...
OKATIE...MITCHELLVILLE...JASPER...GILLISONVILLE AND CHELSEA THROUGH
915 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH 50
MPH WIND GUSTS.

The radar

The Charleston,SC radar (KCLX), 19 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
March 20, 9:05 PM EST
Where
Jasper County, Ridgeland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -81.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5347819.